Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-algebraic examples of manifolds with the volume density property


Author: Alexandre Ramos-Peon
Journal: Proc. Amer. Math. Soc. 145 (2017), 3899-3914
MSC (2010): Primary 32M17, 32H02; Secondary 32M25, 14R10
DOI: https://doi.org/10.1090/proc/13565
Published electronically: March 23, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some Stein manifolds (with a volume form) have a large group of (volume-preserving) automorphisms: this is formalized by the (volume) density property, which has remarkable consequences. Until now all known manifolds with the volume density property are algebraic, and the tools used to establish this property are algebraic in nature. In this note we adapt a known criterion to the holomorphic case, and give the first examples of non-algebraic manifolds with the volume density property: they arise as suspensions or pseudo-affine modifications over Stein manifolds satisfying some technical properties. As an application we show that there are such manifolds that are potential counterexamples to the Zariski Cancellation Problem, a variant of the Tóth-Varolin conjecture, and the problem of linearization of $ \mathbb{C}^*$-actions on $ \mathbb{C}^3$.


References [Enhancements On Off] (What's this?)

  • [AFK13] Ivan Arzhantsev, Hubert Flenner, Shulim Kaliman, Frank Kutzschebauch, and Mikhail Zaidenberg, Infinite transitivity on affine varieties, Birational geometry, rational curves, and arithmetic, Springer, New York, 2013, pp. 1-13. MR 3114921, https://doi.org/10.1007/978-1-4614-6482-2_1
  • [AL92] Erik Andersén and László Lempert, On the group of holomorphic automorphisms of $ {\bf C}^n$, Invent. Math. 110 (1992), no. 2, 371-388. MR 1185588, https://doi.org/10.1007/BF01231337
  • [And90] Erik Andersén, Volume-preserving automorphisms of $ {\bf C}^n$, Complex Variables Theory Appl. 14 (1990), no. 1-4, 223-235. MR 1048723
  • [BK06] Stefan Borell and Frank Kutzschebauch, Non-equivalent embeddings into complex Euclidean spaces, Internat. J. Math. 17 (2006), no. 9, 1033-1046. MR 2274009, https://doi.org/10.1142/S0129167X06003795
  • [DDK10] F. Donzelli, A. Dvorsky, and S. Kaliman, Algebraic density property of homogeneous spaces, Transform. Groups 15 (2010), no. 3, 551-576. MR 2718937, https://doi.org/10.1007/s00031-010-9091-8
  • [DK98] Harm Derksen and Frank Kutzschebauch, Nonlinearizable holomorphic group actions, Math. Ann. 311 (1998), no. 1, 41-53. MR 1624259, https://doi.org/10.1007/s002080050175
  • [For99] Franc Forstneric, Interpolation by holomorphic automorphisms and embeddings in $ {\bf C}^n$, J. Geom. Anal. 9 (1999), no. 1, 93-117. MR 1760722, https://doi.org/10.1007/BF02923090
  • [FR93] Franc Forstnerič and Jean-Pierre Rosay, Approximation of biholomorphic mappings by automorphisms of $ {\bf C}^n$, Invent. Math. 112 (1993), no. 2, 323-349. MR 1213106, https://doi.org/10.1007/BF01232438
  • [Glo97] Josip Globevnik, A bounded domain in $ {\bf C}^N$ which embeds holomorphically into $ {\bf C}^{N+1}$, Ark. Mat. 35 (1997), no. 2, 313-325. MR 1478783, https://doi.org/10.1007/BF02559972
  • [GR79] Hans Grauert and Reinhold Remmert, Theory of Stein spaces, Classics in Mathematics, Springer-Verlag, Berlin, 1979, Translated from the German by Alan Huckleberry, Reprint of the 1979 translation. MR 2029201
  • [Kal92] Shulim Kaliman, Isotopic embeddings of affine algebraic varieties into $ {\bf C}^n$, The Madison Symposium on Complex Analysis (Madison, WI, 1991) Contemp. Math., vol. 137, Amer. Math. Soc., Providence, RI, 1992, pp. 291-295. MR 1190990, https://doi.org/10.1090/conm/137/1190990
  • [KK08a] Shulim Kaliman and Frank Kutzschebauch, Criteria for the density property of complex manifolds, Invent. Math. 172 (2008), no. 1, 71-87. MR 2385667, https://doi.org/10.1007/s00222-007-0094-6
  • [KK08b] Shulim Kaliman and Frank Kutzschebauch, Density property for hypersurfaces $ UV=P(\overline X)$, Math. Z. 258 (2008), no. 1, 115-131. MR 2350038, https://doi.org/10.1007/s00209-007-0162-z
  • [KK10] Shulim Kaliman and Frank Kutzschebauch, Algebraic volume density property of affine algebraic manifolds, Invent. Math. 181 (2010), no. 3, 605-647. MR 2660454, https://doi.org/10.1007/s00222-010-0255-x
  • [KK11] Shulim Kaliman and Frank Kutzschebauch, On the present state of the Andersén-Lempert theory, Affine algebraic geometry, CRM Proc. Lecture Notes, vol. 54, Amer. Math. Soc., Providence, RI, 2011, pp. 85-122. MR 2768636
  • [KK15a] Sh. Kaliman and F. Kutzschebauch, On algebraic volume density property, Transform. Groups 21 (2016), no. 2, 451-478. MR 3492044, https://doi.org/10.1007/s00031-015-9360-7
  • [KK15b] Shulim Kaliman and Frank Kutzschebauch, On the density and the volume density property, Complex analysis and geometry, Springer Proc. Math. Stat., vol. 144, Springer, Tokyo, 2015, pp. 175-186. MR 3446755, https://doi.org/10.1007/978-4-431-55744-9_12
  • [KZ99] Shulim Kaliman and Mikhail Zaidenberg, Affine modifications and affine hypersurfaces with a very transitive automorphism group, Transform. Groups 4 (1999), no. 1, 53-95. MR 1669174 (2000f:14099)
  • [Leu] Matthias Leuenberger, (Volume) density property of a family of complex manifolds including the Koras-Russell cubic threefold, Proc. Amer. Math. Soc. 144 (2016), no. 9, 3887-3902. MR 3513546, https://doi.org/10.1090/proc/13030
  • [MS74] John W. Milnor and James D. Stasheff, Characteristic classes, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1974. Annals of Mathematics Studies, No. 76. MR 0440554
  • [Ste72] Jean-Luc Stehlé, Plongements du disque dans $ C^{2}$, Séminaire Pierre Lelong (Analyse), Année 1970-1971, Springer, Berlin, 1972, pp. 119-130. Lecture Notes in Math., Vol. 275 (French). MR 0397012
  • [TV00] Arpad Toth and Dror Varolin, Holomorphic diffeomorphisms of complex semisimple Lie groups, Invent. Math. 139 (2000), no. 2, 351-369. MR 1738449, https://doi.org/10.1007/s002229900029
  • [Var99] Dror Varolin, A general notion of shears, and applications, Michigan Math. J. 46 (1999), no. 3, 533-553. MR 1721579, https://doi.org/10.1307/mmj/1030132478
  • [Var01] Dror Varolin, The density property for complex manifolds and geometric structures, J. Geom. Anal. 11 (2001), no. 1, 135-160. MR 1829353, https://doi.org/10.1007/BF02921959
  • [Zai96] Mikhail G. Zaidenberg, On exotic algebraic structures on affine spaces, Geometric complex analysis (Hayama, 1995) World Sci. Publ., River Edge, NJ, 1996, pp. 691-714. MR 1453650

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 32M17, 32H02, 32M25, 14R10

Retrieve articles in all journals with MSC (2010): 32M17, 32H02, 32M25, 14R10


Additional Information

Alexandre Ramos-Peon
Affiliation: Mathematisches Institut, Universität Bern Sidlerstr. 5 3012 Bern, Switzerland
Email: alexandre.ramos@math.unibe.ch

DOI: https://doi.org/10.1090/proc/13565
Received by editor(s): March 3, 2016
Received by editor(s) in revised form: August 4, 2016, and September 23, 2016
Published electronically: March 23, 2017
Additional Notes: The author was partially supported by Schweizerischer Nationalfonds Grant 153120
Communicated by: Franc Forstneric
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society